Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 125, NWS La Crosse, WI

August 13, 2000Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 13, 2000, 12:18 AM CDT for Buffalo County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2000, 12:18 AM CDT (05:18 UTC)
Expired
Aug 13, 2000, 1:00 AM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3487 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
5.1
Supercell composite
31.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 130520
SVRLSE
WIC011-130600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 100 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MODENA...OR ABOUT 10 MILES 
  NORTHEAST OF WABASHA...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONTANA AT 1230 AM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:10 PM CDT, 9 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 3:10 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT SAT AUG 12 2000

FORECAST CONCERNS FOR THIS PACKAGE INCLUDE PRECIPITATION CHANCES
TONIGHT AND MONDAY.

18Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM SOUTHWEST
ONTARIO THROUGH EXTREME WESTERN MINNESOTA AND TO A LOW IN SOUTHWEST
NEBRASKA. SURFACE DEWPOINTS ARE IN THE LOW TO MID 70S IN THE WARM
SECTOR...OUT AHEAD OF THE FRONT. ON-GOING CONVECTION MOVING
THROUGH NORTHERN WISCONSIN AT THIS TIME.

ONCE AGAIN THE 12Z MODEL RUNS ARE CONSISTENT IN THEIR OVERALL
SOLUTION...BUT DIFFER IN THE DETAILS. NGM ONCE AGAIN PAINTS THE
MOST PRECIPITATION ACROSS THE AREA...WITH THE ETA/AVN A BIT MORE
CONSERVATIVE. HAVE FOLLOWED THE ETA/AVN.

AS FRONTAL BOUNDARY SLOWLY MAKES ITS WAY EASTWARD TONIGHT...
ATMOSPHERE ACROSS MINNESOTA BECOMING INCREASINGLY UNSTABLE. ETA
SHOWS GOOD UPPER DIVERGENT AREA ACROSS SOUTHEAST MINNESOTA INTO
WESTERN WISCONSIN BY 00Z TONIGHT. WITH SURFACE DEWPOINTS IN THE 70S
WOULD EXPECT STORMS TO FIRE ACROSS SOUTHERN MINNESOTA LATE THIS
AFTERNOON/EVENING AND THEN MOVE SOUTHEAST. THUS WILL GO LIKELY
POPS ACROSS THE AREA TONIGHT. WITH FREEZING LEVELS RUNNING AROUND
14KFT...STRONG WINDS LOOKS TO BE THE MAIN THREAT.

AS BOUNDARY PUSHES SOUTHWARD SUNDAY...SO DO THE RAIN CHANCES. NOT
MUCH COOLING BEHIND THE FRONT...SO WILL CONTINUE TO SEE
TEMPERATURES WELL INTO THE 80S. THIS UNSETTLED WEATHER PATTERN WILL
CONTINUE INTO THE UPCOMING WEEK. TIMING OF THE CONVECTION IN THE
EXTENDED IS VERY DIFFICULT...BUT NORTHERN WISCONSIN LOOKS TO HAVE
THE BEST CHANCES THROUGH MID WEEK.

HAVE USED A BLEND OF THE GUIDANCE NUMBERS...AND HAVE GENERALLY
FOLLOWED THE WARMER FWC/MAV NUMBERS.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, Aug 12, 9:53 PM CDT, 2 hours 25 minutes before
IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ032-033-130330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT SAT AUG 12 2000

...TORNADO WATCH ALLOWED TO EXPIRE...

THE TORNADO WATCH FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND WEST CENTRAL WISCONSIN HAS BEEN ALLOWED TO EXPIRE.
THE THREAT OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED FOR THE
NIGHT. STRONG THUNDERSTORMS WILL STILL BE POSSIBLE OVERNIGHT...WITH
AN ISOLATED SEVERE STORM STILL POSSIBLE.

THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES:

IN NORTHEAST IOWA
CHICKASAW     FAYETTE     FLOYD
HOWARD        MITCHELL    WINNESHIEK

IN SOUTHEAST MINNESOTA
DODGE         FILLMORE    HOUSTON      MOWER
OLMSTED       WABASHA     WINONA

IN WEST CENTRAL WISCONSIN
BUFFALO       TREMPEALEAU

NELSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.